Hail, Lafayette
- When
- July 17, 8:48 PM CST
- Where
- Lafayette County, Leslie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.770, -90.370
Several clusters of storms embedded in west-northwest flow aloft moved across southwestern Wisconsin. Some of the storms briefly pulsed to severe limits and generated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Several clusters of storms embedded in west-northwest flow aloft moved across southwestern Wisconsin. Some of the storms briefly pulsed to severe limits and generated large hail. WSR-88D Doppler radar indicated that reflectivity values reached 65-70 dBZ.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 17, 8:15 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 915 PM CDT TUE JUL 17 2007 FORECAST FOCUS ON CONVECTIVE POTENTIAL THROUGH WEDNESDAY NIGHT. LATEST WATER VAPOR IMAGERY INDICATED VORTICITY MAXIMUM OVER NORTHERN WISCONSIN...HELPING TO PRODUCE ISOLATED CONVECTION THERE. IN ADDITION...ANOTHER VORTICITY MAXIMUM WAS LOCATED OVER EASTERN NORTH DAKOTA AND NORTHEAST SOUTH DAKOTA...PERHAPS ASSOCIATED WITH SHOWERS AND ISOLATED STORMS IN SOUTHERN MINNESOTA AND NORTHERN IOWA. AT THE SURFACE...WEAK QUASI-STATIONARY BOUNDARY WAS LOCATED FROM LOW IN NORTHERN PLAINS EAST ACROSS FAR SOUTHERN MINNESOTA AND INTO SOUTHERN WISCONSIN. .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN ISSUE IS IF AND WHEN CONVECTION WILL AFFECT THE FORECAST AREA TONIGHT THROUGH WEDNESDAY NIGHT. CURRENT INDICATIONS ARE THAT THE CAP IS WEAKENING AND THUNDERSTORMS WILL SOON DEVELOP ACROSS SOUTHWEST WISCONSIN. ECHO TOPS ARE RISING TO NEAR 60 THSDT FT ALREADY. SHORT RANGE MODELS INDICATING ANOTHER MCS SHOULD FORM IN THE SOUTHERN MINNESOTA/NORTHERN IOWA AREA ALONG THE BOUNDARY THERE...AND THEN TRACK INTO SOUTHERN WISCONSIN/NORTHERN ILLINOIS AREA LATE THIS EVENING AND OVERNIGHT PER 850-300MB MEAN WIND VECTORS. NAM AND GFS BOTH SEEM TO HAVE BETTER TIMING AND PLACEMENT AGREEMENT WITH THIS SCENARIO THAN YESTERDAY. NAM AND GFS BOTH SHOW LOW LEVEL WARM AIR ADVECTION...FRONTOGENESIS...AND MOISTURE POOLING OVER SOUTHERN WISCONSIN TONIGHT. MEAN LAYER CAPE OF 1000 TO 2000 J/KG LATE THIS AFTERNOON BECOMES ELEVATED TONIGHT...AND INCREASES TO OVER 2000 J/KG. DEEP LAYER SHEAR EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. STABLE LAYER EXPECTED TO BE FAIRLY SHALLOW...LESS THAN 1000 FEET...SO DOWNBUST WIND POTENTIAL IS ENHANCED. GIVEN THESE VALUES...CAN/T RULE OUT SOME SEVERE WEATHER WITH AN MCS TONIGHT. WILL GO WITH LIKELY POPS IN THE SOUTHWEST AND FAR SOUTH...TAPERING TO CHANCE TO THE NORTHEAST. PRECIPITABLE WATER VALUES OF 1.50 TO 1.75 INCHES ALSO LEAD TO LOCALLY HEAVY RAINFALL WITH ANY STORMS. WILL ALSO MENTION AREAS OF FOG AFTER MIDNIGHT...WITH LIGHT WINDS AND MID 60S DEW POINTS BELOW SHALLOW TEMPERATURE INVERSION. SURFACE AND LOW LEVEL FEATURES TO REMAIN IN THE SOUTHERN WISCONSIN VICINITY FOR WEDNESDAY AND WEDNESDAY NIGHT. SIMILAR INSTABILITY AND SHEAR PARAMETERS EXIST DURING THE DAY...SO SEVERE WEATHER POSSIBLE AGAIN. WILL MAINTAIN HIGH CHANCE POPS FOR NOW...AS NAM AND GFS DIFFER SOME WITH TIMING AND PLACEMENT OF QPF AND POTENTIAL MCS. BOUNDARY MOVES SOUTH OF WISCONSIN AS A COLD FRONT ON THURSDAY...WITH COLD AIR ADVECTION USHERING IN COOLER AND DRIER AIR BY THURSDAY NIGHT. WILL KEEP CHANCE POPS FOR THURSDAY FOR NOW...WITH VORTICITY MAXIMUM PROPAGATING THROUGH THE REGION. .LONG TERM...FRIDAY THROUGH TUESDAY. MEDIUM RANGE MODELS CONTINUE TO SHOW AN AMPLIFIED UPPER LEVEL RIDGE OVER THE CENTRAL CONUS AND CANADA 12Z FRIDAY THROUGH 00Z SUNDAY...BETWEEN TROUGHS OVER THE PACIFIC NORTHWEST AND THE NORTHEAST CONUS. ECMWF THEN FORMS A WEAK CUTOFF LOW OVER THE OHIO VALLEY AT 00Z MONDAY...WHICH SEEMS BOGUS COMPARED TO THE MORE REALISTIC TROUGH OVER THE NEW ENGLAND STATES ON THE GFS. UPPER RIDGE CONTINUES TO HOLD THROUGH TUESDAY. AT THE SURFACE...LARGE HIGH PRESSURE MOVES SLOWLY SOUTHEAST THROUGH THE WESTERN GREAT LAKES REGION OVER THE WEEKEND...WITH RIDGE HOLDING THROUGH TUESDAY. SO...THIS PERIOD LOOKS DRY. GRADUAL WARM AIR ADVECTION DURING PERIOD SHOULD LEAD TO WARMER TEMPERATURES AS WELL. && .AVIATION...AREAS OF MVFR CIGS ACROSS SRN WI SHOULD CONTINUE TO ERODE THIS AFTERNOON DUE TO DAYTIME HEATING. OTHERWISE...A STATIONARY FRONT EXTENDS FROM SRN MN EWD INTO SRN WI THIS AFTERNOON WITH A NW TO SE ARC OF TSTORMS ALONG THE MS RIVER IN IA. THESE STORMS MAY AFFECT SW WI FOR A TIME THROUGH LATE AFTERNOON BUT SHOULD DRIFT INTO NRN IL AFTERWARD. A COMPLEX OF TSTORMS WILL DEVELOP ALONG THE FRONT THIS EVENING OVER SRN MN AND NRN IA AND THEN MOVE E-SEWD ACROSS SRN WI AND/OR NRN IL. TIMING OF TSTORMS IS DIFFICULT TO DETERMINE BUT BEST ESTIMATE IS FROM 0400 UTC TO 1000 UTC. BEFORE AND AFTER TSTORM COMPLEX MOVES ACROSS THE AREA...MVFR FOG AND AREAS OF MVFR CIGS MAY DEVELOP DUE TO LIGHT WINDS AND HIGH SURFACE MOISTURE. IN ADDITION...LOCAL IFR VSBYS AND CIGS MAY DEVELOP IN WAKE OF TSTORM COMPLEX DUE TO ADDITIONAL MOISTURE FROM RAINFALL AND CONTINUED LIGHT WINDS. FROM 1500 TO 1700 UTC ON WED...THE MAJORITY OF LOWER CIGS AND VSBYS SHOULD ERODE WITH VFR CONDITIONS EXPECTED. HOWEVER...THE STATIONARY FRONT WILL REMAIN OVER NRN IL AND/OR SRN WI WITH MORE TSTORM DEVELOPMENT IN THE AFTERNOON OVER THE AREA. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && WOOD/GEHRING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 830 PM CDT TUE JUL 17 2007 WIZ046-047-051-052-056>060-062>072-181000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 830 PM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM FOND DU LAC TO NEAR LAKE GENEVA. THE PRIMARY THREAT WILL BE LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE. SOME OF THE STORMS WILL PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL BOUNDARY EXPECTED TO SET UP ACROSS SOUTHERN WISCONSIN WILL RESULT IN PERIODS OF THUNDERSTORMS WEDNESDAY AND THURSDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ON WEDNESDAY. ADDITIONALLY...HEAVY RAINS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN WEDNESDAY AND WEDNESDAY NIGHT. LMZ643>646-665-181000- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 830 PM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 35 KNOTS OR MORE MAINLY WEDNESDAY AND WEDNESDAY NIGHT. WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS ON FRIDAY. HENTZ WWW.WEATHER.GOV/MKX
The Quad Cities radar (KDVN), 130 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50076, 50077.